Alert archive / California / Freeze Warnings in 2016

Freeze Warning 3, NWS Las Vegas, NV

December 17, 2016San Bernardino County, California

NWS Las Vegas, NV issued this freeze warning at Dec 17, 2016, 8:47 PM PST for San Bernardino County, California. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 8:47 PM PST (04:47 UTC)
Expired
Dec 18, 2016, 8:00 AM PST
In force
11 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3150 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS75 KVEF 180447
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 PM PST SAT DEC 17 2016

CAZ526-181400-
/O.NEW.KVEF.FZ.W.0003.161218T0447Z-161218T1600Z/
CADIZ BASIN-
INCLUDING THE CITY OF...VIDAL JUNCTION
847 PM PST SAT DEC 17 2016

...FREEZE WARNING IN EFFECT UNTIL 8 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM PST SUNDAY. 

* TEMPERATURE...MORNING LOWS SUNDAY MORNING WILL BE IN THE UPPER 20S
  TO LOWER 30S. 

* IMPACTS...THE FIRST FREEZE OF THE YEAR SIGNALS THE END OF THE
  GROWING SEASON WITH DAMAGE TO SENSITIVE PLANTS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. BRING PETS INDOORS TO PROTECT THEM FROM THE
COLD.

&&

$$

AZZ003-NVZ017-022-181400-
/O.CON.KVEF.HZ.W.0003.161218T0600Z-161219T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...PRIMM....
SEARCHLIGHT...CAL-NEV-ARI
847 PM PST SAT DEC 17 2016 /947 PM MST SAT DEC 17 2016/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM
MST/ MONDAY...

* TEMPERATURE...MORNING LOWS SUNDAY AND MONDAY WILL BE IN THE 
  UPPER TEENS TO LOWER 20S WITH HIGHS SUNDAY AFTERNOON ONLY IN 
  THE 40S. 

* IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF 
  UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND 
  SENSITIVE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW
FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM
THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR
PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN
THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM
FROM FREEZING.

&&

$$

AZZ002-036-CAZ527-NVZ021-181400-
/O.CON.KVEF.WI.Y.0049.161218T1800Z-161220T0600Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...NEEDLES...
HOOVER DAM...LAUGHLIN
847 PM PST SAT DEC 17 2016 /947 PM MST SAT DEC 17 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/
SUNDAY TO 10 PM PST /11 PM MST/ MONDAY...

* TIMING...NORTH WINDS WILL INCREASE LATE MORNING SUNDAY AND 
  CONTINUE INTO MONDAY EVENING BEFORE DECREASING. WINDS WILL BE 
  STRONGEST DURING THE LATE MORNING AND AFTERNOON HOURS. 

* WINDS...NORTH 20 TO 30 WITH GUSTS TO 45 MPH SOUTH OF HOOVER 
  DAM. WINDS ON LAKE MEAD ARE EXPECTED TO BE 15 TO 25 MPH. 

* IMPACTS...DIFFICULT DRIVING DUE TO CROSSWINDS ON EAST-WEST 
  ORIENTED ROADS. LOOSE OBJECTS WILL BE BLOWN AROUND AND ROUGH 
  BOATING CONDITIONS CAN BE EXPECTED ON LAKE HAVASU AND LAKE 
  MOHAVE AND ALONG THE COLORADO RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
203 
WWUS75 KVEF 181107
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 AM PST SUN DEC 18 2016

AZZ003-NVZ017-022-181600-
/O.CAN.KVEF.HZ.W.0003.000000T0000Z-161219T1600Z/
/O.NEW.KVEF.HZ.W.0004.161219T0600Z-161219T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...PRIMM....
SEARCHLIGHT...CAL-NEV-ARI
307 AM PST SUN DEC 18 2016 /407 AM MST SUN DEC 18 2016/

...HARD FREEZE WARNING IN EFFECT FROM 10 PM PST /11 PM MST/ THIS
EVENING TO 8 AM PST /9 AM MST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM PST /11 PM MST/
THIS EVENING TO 8 AM PST /9 AM MST/ MONDAY. 

* TEMPERATURE...MORNING MONDAY WILL BE IN THE UPPER TEENS TO LOWER
  20S WITH HIGHS THIS AFTERNOON ONLY IN THE 40S.

* IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF 
  UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND 
  SENSITIVE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW
FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM
THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR
PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN
THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM
FROM FREEZING.

&&

$$

NVZ020-181600-
/O.NEW.KVEF.HZ.W.0004.161219T0600Z-161219T1600Z/
LAS VEGAS VALLEY-
INCLUDING THE CITIES OF...LAS VEGAS...NORTH LAS VEGAS...
HENDERSON...BOULDER CITY
307 AM PST SUN DEC 18 2016

...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST MONDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM PST MONDAY. 

* TEMPERATURE...MORNING LOWS MONDAY ARE EXPECTED TO BE IN THE LOW
  TO MID 20S IN SOME OF THE OUTLYING AREAS OF THE LAS VEGAS VALLEY.
  THOSE AREAS THAT WILL BE MOSTLY IMPACTED WILL BE HENDERSON,
  MOUNTAINS EDGE, SUMMERLIN, AND NELLIS. OTHER AREAS CLOSER TO THE
  CENTER OF THE CITY WILL SEE LOWS GENERALLY IN THE UPPER 20S TO
  LOWER 30S.

* IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF 
  UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND 
  SENSITIVE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW
FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM
THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR
PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN
THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM
FROM FREEZING.

&&

$$

CAZ526-181600-
/O.CON.KVEF.FZ.W.0003.000000T0000Z-161218T1600Z/
CADIZ BASIN-
INCLUDING THE CITY OF...VIDAL JUNCTION
307 AM PST SUN DEC 18 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* TEMPERATURE...MORNING LOWS SUNDAY MORNING WILL BE IN THE UPPER 
  20S TO LOWER 30S. 

* IMPACTS...THE FIRST FREEZE OF THE YEAR SIGNALS THE END OF THE 
  GROWING SEASON WITH DAMAGE TO SENSITIVE PLANTS LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. BRING PETS INDOORS TO PROTECT THEM FROM THE
COLD.

&&

$$

AZZ002-036-CAZ527-NVZ021-181600-
/O.CON.KVEF.WI.Y.0049.161218T1800Z-161220T0600Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...NEEDLES...
HOOVER DAM...LAUGHLIN
307 AM PST SUN DEC 18 2016 /407 AM MST SUN DEC 18 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/
THIS MORNING TO 10 PM PST /11 PM MST/ MONDAY...

* TIMING...NORTH WINDS WILL INCREASE LATE THIS MORNING AND CONTINUE
  INTO MONDAY EVENING BEFORE DECREASING. WINDS WILL BE STRONGEST
  DURING THE LATE MORNING AND AFTERNOON HOURS.

* WINDS...NORTH 20 TO 30 WITH GUSTS TO 45 MPH SOUTH OF HOOVER 
  DAM. WINDS ON LAKE MEAD ARE EXPECTED TO BE 15 TO 25 MPH. 

* IMPACTS...DIFFICULT DRIVING DUE TO CROSSWINDS ON EAST-WEST 
  ORIENTED ROADS. LOOSE OBJECTS WILL BE BLOWN AROUND AND ROUGH 
  BOATING CONDITIONS CAN BE EXPECTED ON LAKE HAVASU AND LAKE 
  MOHAVE AND ALONG THE COLORADO RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
434 
WWUS75 KVEF 181614
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
814 AM PST SUN DEC 18 2016

CAZ526-181715-
/O.EXP.KVEF.FZ.W.0003.000000T0000Z-161218T1600Z/
CADIZ BASIN-
INCLUDING THE CITY OF...VIDAL JUNCTION
814 AM PST SUN DEC 18 2016

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ACROSS THE CADIZ BASIN HAVE CLIMBED ABOVE THE FREEZING
MARK. THE FREEZE WARNING IS NO LONGER IN EFFECT.

$$

AZZ003-NVZ017-020-022-190015-
/O.CON.KVEF.HZ.W.0004.161219T0600Z-161219T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...KINGMAN...GOLDEN VALLEY...
DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...PAHRUMP...
INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY...LAS VEGAS...
NORTH LAS VEGAS...HENDERSON...BOULDER CITY...PRIMM....
SEARCHLIGHT...CAL-NEV-ARI
814 AM PST SUN DEC 18 2016 /914 AM MST SUN DEC 18 2016/

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 10 PM PST /11 PM
MST/ THIS EVENING TO 8 AM PST /9 AM MST/ MONDAY...

* TEMPERATURE...MORNING MONDAY WILL BE IN THE UPPER TEENS TO 
  LOWER 20S WITH HIGHS THIS AFTERNOON ONLY IN THE 40S. 

* IMPACTS...VERY COLD TEMPERATURES WILL LEAD TO BURSTING OF 
  UNPROTECTED PIPES. MAKE PREPARATIONS TO BRING IN PETS AND 
  SENSITIVE PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS TEMPERATURES WILL BE WELL BELOW
FREEZING FOR MANY HOURS. BRING PETS INDOORS TO PROTECT THEM FROM
THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR
PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY. ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN
THEIR SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM
FROM FREEZING.

&&

$$

AZZ002-036-CAZ527-NVZ021-190015-
/O.CON.KVEF.WI.Y.0049.161218T1800Z-161220T0600Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...NEEDLES...
HOOVER DAM...LAUGHLIN
814 AM PST SUN DEC 18 2016 /914 AM MST SUN DEC 18 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST /11 PM MST/
MONDAY...

* TIMING...NORTH WINDS WILL INCREASE LATE THIS MORNING AND 
  CONTINUE INTO MONDAY EVENING BEFORE DECREASING. WINDS WILL BE 
  STRONGEST DURING THE LATE MORNING AND AFTERNOON HOURS. 

* WINDS...NORTH 20 TO 30 WITH GUSTS TO 45 MPH SOUTH OF HOOVER 
  DAM. WINDS ON LAKE MEAD ARE EXPECTED TO BE 15 TO 25 MPH. 

* IMPACTS...DIFFICULT DRIVING DUE TO CROSSWINDS ON EAST-WEST 
  ORIENTED ROADS. LOOSE OBJECTS WILL BE BLOWN AROUND AND ROUGH 
  BOATING CONDITIONS CAN BE EXPECTED ON LAKE HAVASU AND LAKE 
  MOHAVE AND ALONG THE COLORADO RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS GUSTING OVER 40 MPH CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Dec 17, 7:30 PM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 17, 7:30 PM PST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
730 PM PST Sat Dec 17 2016

.SYNOPSIS...A dry...cold northwest flow will continue to provide
below normal temperatures and northerly breezes for much of the area
the next couple of days. Stronger winds will occur down the Colorado
River Valley. Temperatures will slowly moderate through mid week.
&&

.UPDATE...Clear skies and cold temperatures this evening across the
forecast area with most areas seeing winds under 10 mph. The current
hard freeze warnings and wind advisories still look good. No updates
anticipated this evening. -Harrison-
&&

.PREV DISCUSSION...
235 PM PST Sat Dec 17 2016

.SHORT TERM...through Monday afternoon. Clear skies, dry conditions
and below normal temperatures will dominate the period. Temperatures
will fall into the lower 20s in many desert locations tonight and
again on Sunday night. A hard freeze warning is in effect for
southern Nye, western Clark County, the northwest deserts of Mohave
County and southern Clark County has now been added to the warning.
Temperatures in the Las Vegas Valley will fall into the mid 20s in
many locations away from McCarran and the central portions of the
valley. Outlying areas and may dip into the lower 20s in the far
western and southern portions of the valley. The latest data is
showing a degree or two of cooling Sunday night in the Las Vegas
with slightly lighter winds. If this pans out, Las Vegas may need to
be added to the Hard Freeze Warning for Sunday night. Only other
item of note will be gusty north winds around 40 mph down the
Colorado River Valley the next couple of afternoons.

.LONG TERM...Ridging will bring moderating temperatures into
Wednesday ahead of the next in the series of troughs set to impact
the area over the next week. Gusty north winds will be the primary
impact as a trough briefly brushes the area Wednesday. A more potent
trough will graze the area again Friday, however the track continues
to look unfavorable for precip, so strong winds look to be the
primary concern once again. A shower or two is still within the
realm of possibility and hard to rule out in Lincoln County. The
general model consensus heading into next weekend is amplification
of a west coast ridge ahead of the next batch of waves in the
northern Pacific.
&&

.AVIATION...For McCarran...Winds should remain under 10 kts and
switch to the south southwest this evening. Brief gusts in the teens
possible for the remainder of the afternoon. Mainly clear skies
will be seen through the day. North winds will return by 18Z on
Sunday with winds of 10-15 kts through the afternoon.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Mainly clear skies through Sunday afternoon. Winds will
generally be northerly at 10-15 kts but stronger down the Colorado
River Valley...at IFP and EED.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated. Spotters are encouraged to report any significant
weather according to standard operating procedures.
&&

Short Term/Aviation...Czyzyk
Long Term...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:07 AM PSTHard Freeze WarningVEFSan Bernardino29 hr

Nearby

Freeze Warnings in California, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.